Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 17, NWS El Paso, TX

August 3, 2011Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 3, 2011, 12:51 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 12:51 PM MDT (18:51 UTC)
Expired
Aug 3, 2011, 3:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 182 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WGUS54 KEPZ 031851
FFWEPZ
NMC017-032145-
/O.NEW.KEPZ.FF.W.0017.110803T1851Z-110803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1251 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 345 PM MDT

* AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA. DOPPLER RADAR INDICATED OVER 2 INCHES OF RAIN HAS 
  FALLEN ALONG HIGHWAY 35 BETWEEN LAKE ROBERTS AND CAMP 
  THUNDERBIRD. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  CAMP THUNDERBIRD...
  ROCKY CANYON CAMPGROUND...
  SAPILLO CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

&&

LAT...LON 3310 10799 3293 10800 3298 10819 3307 10818

$$

JMG
2 follow-up statements
026 
WGUS74 KEPZ 032022
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
222 PM MDT WED AUG 3 2011

NMC017-032145-
/O.CON.KEPZ.FF.W.0017.000000T0000Z-110803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
222 PM MDT WED AUG 3 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY UNTIL 345 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. RADAR INDICATED UP TO 3 INCHES OF RAIN HAD FALLEN BETWEEN LAKE 
ROBERTS AND CAMP THUNDERBIRD ALONG HIGHWAY 35. 

LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  CAMP THUNDERBIRD...
  ROCKY CANYON CAMPGROUND...
  SAPILLO CAMPGROUND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3310 10799 3293 10800 3298 10819 3307 10818

$$

JMG
823 
WGUS74 KEPZ 032137
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
337 PM MDT WED AUG 3 2011

NMC017-032152-
/O.EXP.KEPZ.FF.W.0017.000000T0000Z-110803T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
337 PM MDT WED AUG 3 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 345 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. THERE WILL CONTINUE TO BE LIGHT TO 
MODERATE RAIN OVER THE WARNED AREA THROUGH 5 PM WITH AN ADDITIONAL 
QUARTER TO HALF INCH OF RAIN POSSIBLE. 

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3310 10799 3293 10800 3298 10819 3307 10818

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:47 AM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 6:47 AM MDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
647 AM MDT WED AUG 3 2011

.UPDATE...
WEAK UPPER DISTURBANCE AND SURFACE CONVERGENCE HAS CAUSED A FEW
SHOWERS AND THUNDERSTORMS TO POP UP OVER THE EASTERN HALF OF THE
REGION. DON'T EXPECT THESE TO LAST PAST MID-MORNING BUT HAVE
UPDATED ZONES NONETHELESS.

&&

02
Hazardous weather outlook, Aug 3, 11:08 AM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT WED AUG 3 2011

NMZ022>025-030>032-TXZ055-056-041715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LOWLAND AND ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. OVERALL RAIN
AMOUNTS WILL BE SPOTTY WITH BETTER COVERAGE OVER THE MOUNTAINS.
THESE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO
HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. STORMS
WILL WEAKEN AND TAPER OFF AROUND MIDNIGHT. WARM AFTERNOON
TEMPERATURES WILL OCCUR WITH HIGHS NEAR 100 DEGREES IN THE DESERT
LOWLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERSISTENT HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL KEEP
SHOWERS AND THUNDERSTORMS GENERALLY ISOLATED ACROSS THE LOWLANDS
AND ISOLATED TO SCATTERED IN THE MOUNTAINS. SPOTTY RAINFALL WILL
OCCUR MOST DAYS WITH A FEW AREAS EXPERIENCING PERIODS OF MODERATE
TO HEAVY RAINFALL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS UP TO 50 MPH. A SMALL NUMBER OF THE
STRONGER STORMS MAY PRODUCE LARGER HAIL AND HIGHER WIND GUSTS AT
TIMES. WIDESPREAD HEAVY RAINFALL AND FLOODING IS NOT ANTICIPATED
AT THIS TIME. TEMPERATURES WILL REMAIN VERY WARM WITH LOWLAND
AFTERNOON TEMPERATURES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:16 PM MDTSevere Thunderstorm WarningEPZLuna17 min
Aug 2, 6:32 PM MDTSevere Thunderstorm WarningEPZGrant28 min
Aug 2, 6:57 PM MDTSevere Thunderstorm WarningEPZGrant26 min
Aug 3, 12:08 PM MDTSevere Thunderstorm WarningEPZOtero37 min
Aug 3, 12:11 PM MDTSevere Thunderstorm WarningEPZGrant27 min
Aug 3, 2:49 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.